A Peculiar Cause of Encephalopathy

1University of Illinois at Urbana- Champaign, Urbana, IL
2Carle Foundation Hospital, Urbana, IL
3University of Illinois at Urbana-Champaign, Urbana, IL
4University of Illinois at urbana Champaign, Urbana, IL

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 517

Keywords:

Case Presentation:

A 31 year old male was admitted to the critical care unit following status epilepticus (precipitated by recent antiepileptic dose reduction) requiring intubation and mechanical ventilatory support. He was a known epileptic since childhood, on valproic acid therapy which was continued on admission. Carbamazapine was added per Neurology. Though continuous EEG monitoring did not show any seizure activity following admission, extubation was difficult as his post-ictal state was prolonged.  Around two days into admission he became intermittently agitated but was unresponsive in between. EEG monitoring began to show slowing consistent with a metabolic encephalopathy. Besides mild sinus tachycardia, vital signs were stable. Neurological examination was non focal. There was no evidence of intracranial infection nor evidence of sepsis. Liver enzymes and alkaline phosphatase were within normal range and he did not have any prior history of liver cirrhosis to raise a suspicion of hepatic encephalopathy. An ammonia level was however checked for work up of encephalopathy, and this was significantly elevated at 127mcmol/L (N- 11-32). A diagnosis of valproic acid induced hyperammonemic encephalopathy was now entertained. Valproate levels were within therapeutic range. The drug was stopped and Lacosamide was added. Intravenous Levocarnitine, and Lactulose were administered. Within the next 48 hours serum ammonia levels gradually reduced along with which he became appropriately responsive.The metabolic encephalopathy on EEG too, resolved.This clinical association helped confirm the diagnosis of valproic acid induced hyperammonemic encephalopathy. He was subsequently extubated successfully and transferred on to a floor.

Discussion:

Hyperammonemic encephalopathy is a rare but serious idiosyncratic reaction of valproic acid therapy. It should be suspected in patients on therapy who developed confusion, lethargy, vomiting and/or seizure exacerbations either acutely or insidiously.  Agitation, though less described, is also one of its many manifestations. The development of a metabolic encephalopathy of unclear etiology in a patient on valproate therapy should also raise a suspicion of hyperammonemia. When suspected, ammonia levels should be checked and if elevated, valproic acid discontinued immediately. The incidence of hyperammonemic encephalopathy increases when valproate is used in combination with Carbamazapine, as in our patient, as well as Phenytoin and/or Phenobarbital. Liver enzymes may be normal or elevated. Besides withdrawing valproic acid, management also includes Carnitine supplementation, which is depleted during valproate therapy. This binds to valproate and aids in its elimination and reduces ammonia levels. Lactulose, Neomycin and restriction of dietary protein may be used as adjuncts.

Conclusions:

Valproic acid, though a commonly used antiepileptic that is generally well tolerated, is not without serious adverse effects. Hyperammonemic encephalopathy is one of its rare but potentially serious adverse effects. Though it resolves rapidly within days when valproate therapy is withdrawn, if left untreated it may progress to stupor, coma and death. Hence early suspicion and diagnosis, though challenging, is crucial.

To cite this abstract:

Fernando P, Hill J, John N, Yambem G, Kumar V. A Peculiar Cause of Encephalopathy. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 517. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/a-peculiar-cause-of-encephalopathy/. Accessed November 15, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.